Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS State College, PA

July 26, 2002Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2002, 4:14 PM EDT for Somerset County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 4:14 PM EDT (20:14 UTC)
Expired
Jul 26, 2002, 5:15 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:30 PM EDTThunderstorm Wind 50 ENew Centerville, PATrees were reported down in New Centerville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS51 KCTP 262014
SVRCTP
PAC111-262115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BERLIN...OR 3 MILES SOUTHWEST
  OF SOMERSET...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL SOUTHEASTERN SOMERSET COUNTY.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:45 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 26, 3:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT FRI JUL 26 2002

VERY MOIST AIRMASS CURRENTLY IN PLACE.  A SERIES OF SHORTWAVES WILL
MOVE THROUGH SPARKING SCATTERED RW/TS MAINLY THIS EVENING. SOME
STORMS IN THE EXTREME WEST MAY BE STRONG WITH GUSTY WINDS AND BRIEF
HEAVY DOWNPOURS. A FEW COULD PRODUCE UP TO 1-2 INCHES IN A LOCALIZED
AREA. BEST ZONE FOR CONVERGENCE WILL CONTINUE TO BE IN WESTERN HALF
OF PA...AND STORMS WILL WEAKEN AS DRIFT EASTWARD.

MOIST AIRMASS HANGS TOUGH ON SAT...WHICH WILL PROVIDE FOR MOSTLY
CLOUDY SKIES BEFORE ANOTHER S/WV MOVES THRU TO INITIATE ADDITIONAL
CONVECTION SAT NIGHT INTO SUN MORN. MAIN CHANCE FOR LINGERING PRECIP
SUN WILL BE IN THE SOUTH. WEEKEND TEMPS WILL WARM SIGNIFICANTLY AS
RISING HEIGHTS QUICKLY BUILD IN FROM THE SW.  TEMPS WILL RISE INTO
THE 80S AND LOWS DIP INTO THE 60S SAT NIGHT...HOWEVER REMAINING
VERY MILD SUN NIGHT WITH LOWS IN THE LOWER 70S AND UPPER 60S.

QUICK WARMUP IN STORE FOR MONDAY AS TEMPS SOAR INTO MID AND UPPER
80S ACROSS THE NORTH AND LOWER 90S IN THE SOUTH. HIGH DEWPOINTS
(UPPER 60S AND LOWER 70S) WILL MAKE FOR A MUGGY AFTERNOON. 500 MB HT
ANALYSIS SHOW 588 HTS CREEPING INTO PA AND 850 TEMPS LINGER AROUND
20 DEGREES. WEST-SOUTHWEST WINDS WILL ALSO BE PUMPING UP MOISTURE
FROM THE GULF TO CREATE HOT AND HUMID CONDITIONS. CONVECTION NOT
EXPECTED AS WARM MID LEVELS WILL CAP THE ATMOSPHERE.

FOR THE REMAINDER OF THE WEEK...LOOKS LIKE TYPICAL SUMMERTIME
WEATHER WITH PARTLY CLOUDY SKIES AND CHC OF AFTERNOON RW/TS FOR EACH
DAY AS ZONAL FLOW AND MORE WEAK SHORTWAVES MOVE THROUGH. TEMPS WILL
BE AROUND NORMAL MAINLY IN THE 80S FOR HIGHS AND 60S FOR LOWS.

FCSTID = 16
MDT   67  82  72  90 /  40  30  40  40
IPT   62  81  68  88 /  40  20  30  40
BFD   61  80  65  84 /  40  20  50  40
JST   64  80  70  85 /  50  30  60  40
AOO   64  82  70  88 /  40  30  60  40
UNV   63  80  68  87 /  40  20  50  40
SEG   63  82  69  90 /  40  30  40  40
LNS   68  82  72  90 /  40  30  40  40
THV   68  82  72  91 /  40  30  40  40

.CTP...
PA...NONE.

MCPHEE/RXR

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.